Alert archive / Alabama / River Flood Warnings in 2024

River Flood Warning 40, NWS Birmingham, AL

December 28, 2024Sumter County, Alabama

NWS Birmingham, AL issued this river flood warning at Dec 28, 2024, 7:41 PM CST for Sumter County, Alabama. It took effect at Dec 30, 2024, 3:28 AM CST. It was in force for .

The area

The counties it named.

The facts

Issued
Dec 28, 2024, 7:41 PM CST (01:41 UTC)
In effect from
Dec 30, 2024, 3:28 AM CST
Expired
Dec 29, 2024, 8:20 PM CST
In force
Issued by
NWS Birmingham, AL
Area
Storm-based polygon
Flood severity
Minor

County Sumter County, AL

The radar

The Columbus AFB radar (KGWX), 146 km from the middle of the area, began a volume at 01:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Sucarnoochee River at Livingston (LVNA1).

Action stage
18 ft
Minor stage
18 ft
Moderate stage
25 ft
Major stage
30 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 02467500, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this river flood warning went out at Dec 28, 7:25 PM CST, 16 minutes earlier.

Area forecast discussion, Dec 28, 7:25 PM CST, 16 minutes before
Area Forecast Discussion
National Weather Service Birmingham AL
725 PM CST Sat Dec 28 2024

...New SHORT TERM...

.SHORT TERM...
(Tonight through Monday)
Issued at 724 PM CST SAT DEC 28 2024

Key Message:

- Severe weather is likely (2-4/5 level risks) across the entire
  area, with the greatest threat generally west of I-65, from 9 PM
  through 8 AM Sunday at the the latest. Threats include
  tornadoes, with strong tornadoes possible in the west, damaging
  winds up to 70 mph, and large hail up to ping pong ball size.

No real big changes to the short term needed. The good news is
that the activity this afternoon never really got that strong as
it was encountering the wedge that is place and was able to keep
the environment overall stable. The line is really beginning to
intensify in central MS as of 7 PM and should slide into the
western portions of the area by 9 to 930 PM. The line itself is
now beginning to catch the discreet cells that were developing
ahead of the line. While we still need to be wary of these
individual cells, the big issue will be merging of cells into the
line, thus creating extra spin in the storms. This line is really
beginning to bow out and will likely turn into a strong wind event
with a few tornadoes along the bow itself. With this set up
expect widespread power outages and trees down outside of any
tornado threat.

Rain showers will end by sunrise in areas west of I-65, and by
midday, any lingering showers will have cleared all of Central
Alabama. Sunday afternoon will be dry with a breezy westerly wind.

In addition to the severe threat tonight, areas north and west of
the I-85 corridor are likely to receive up to 2-3 inches of
rainfall, which will improve lingering drought conditions but also
lead to minor flooding concerns through Sunday morning. Rainfall
amounts in the southeastern counties will be a tad lower, roughly
1-2".

16

&&

.LONG TERM...
(Sunday night through next Friday)
Issued at 248 PM CST SAT DEC 28 2024

No concerns of any significant impact weather expected for the
long term as we turn the pages from 2024 to 2025.

Drier but still above normal conditions will get us into New
Year's Eve day, when a quick shortwave brushes across northern AL.
Low end pops are expected for the northeastern counties, but not
expecting any appreciable rainfall out of that quick system.
Temperatures return more towards normal behind this system, with
highs in the 50s and lows in the 25-35 degree range. Decent
agreement with the models through next weekend, with upper flow
becoming shifting to northwesterly as some ridging builds to the
west in a very progressive pattern.

02

&&

.AVIATION...
(00Z TAFS)
Issued at 515 PM CST SAT DEC 28 2024

First wave of precipitation is currently working through BHM and
TCL. Should see it end at TCL and BHM by 1z. Another batch of rain
may work into TCL after 2z. The main line of showers and storms
will be in at TCL by 4z, BHM and EET by 6z, ANB/ASN by 8z, and MGM
by 9z. The thunderstorms will last for about 2 to 3 hours and then
rain will persist for another hour or two. A few isolated showers
will be around on the backside. Rain should end and then skies
begin to clear about 4 to 6 hours later. Winds will increase to
15G28 kts with the line, but isolated spots if 40 kts or higher
with stronger to severe storms.

16

&&

.FIRE WEATHER...

Wet and stormy conditions are expected through Sunday morning,
with ample rainfall expected across most of Central Alabama. Rainfall
totals of 1 and 3 inches, perhaps locally higher for most
locations, but slightly lower totals along the Georgia state line.
Drying but mild conditions are expected behind this system, but
will cool down more towards normal after a weak system brushes
across northern Alabama on Tuesday. Southerly breezes will
increase ahead of the front as it approaches tonight, then shift
to the west on Sunday.

&&

.PRELIMINARY POINT TEMPS/POPS...
Gadsden     57  64  44  65 / 100  60   0   0
Anniston    59  65  46  66 / 100  70   0   0
Birmingham  57  64  46  66 / 100  40   0   0
Tuscaloosa  57  66  46  66 / 100  20   0   0
Calera      58  65  47  66 / 100  30   0   0
Auburn      62  69  46  65 / 100  60   0   0
Montgomery  62  69  46  69 / 100  40   0   0
Troy        63  71  45  70 / 100  50   0   0

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...16
LONG TERM....02
AVIATION...16
Hazardous weather outlook, Dec 28, 12:21 PM CST, 7 hours 20 minutes before
Hazardous Weather Outlook
National Weather Service Birmingham AL
1221 PM CST Sat Dec 28 2024

ALZ011>015-017>050-292130-
Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee-
Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega-
Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa-
Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon-
Bullock-Lee-Russell-Pike-Barbour-
1221 PM CST Sat Dec 28 2024

This Hazardous Weather Outlook is for the counties served by the
National Weather Service office in Birmingham.

.DAY ONE...Outlook through Tonight.

Strong to severe storms capable of producing tornadoes, with a
strong tornado possible, damaging wind gusts up to 70 mph, and
ping pong ball size hail will be likely across Central Alabama
this evening through the overnight hours.

There is a slight risk of excessive rainfall across all of Central
Alabama this afternoon through the overnight hours.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Strong to severe storms capable of producing tornadoes, damaging
wind gusts up to 60 mph, and hail will be likely across southeastern
Central Alabama during the early morning hours on Sunday, ending by
8 AM.

.SPOTTER INFORMATION STATEMENT...

Activation of storm spotters and emergency management may be needed
Saturday afternoon through early Sunday morning.

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 28, 8:56 PM CSTSevere Thunderstorm Warning Considerable damage threatBMXGreene, Pickens, Sumter79 min
Dec 28, 9:07 PM CSTSevere Thunderstorm WarningBMXLamar53 min
Dec 28, 9:27 PM CSTTornado WarningBMXLamar33 min
Dec 28, 9:29 PM CSTSevere Thunderstorm Warning Considerable damage threatBMXFayette, Marion76 min
Dec 28, 9:43 PM CSTSevere Thunderstorm Warning Considerable damage threatBMXHale, Marengo77 min
Dec 28, 9:48 PM CSTTornado WarningBMXMarion31 min
Dec 28, 9:58 PM CSTSevere Thunderstorm Warning Considerable damage threatBMXWalker, Winston77 min
Dec 28, 10:00 PM CSTSevere Thunderstorm Warning Considerable damage threatBMXTuscaloosa75 min
Dec 28, 10:32 PM CSTSevere Thunderstorm WarningBMXDallas, Perry73 min
Dec 28, 10:46 PM CSTSevere Thunderstorm WarningBMXBibb74 min
Dec 28, 10:55 PM CSTSevere Thunderstorm WarningBMXJefferson80 min
Dec 28, 11:17 PM CSTSevere Thunderstorm WarningBMXChilton, Shelby63 min
Dec 29, 12:20 AM CSTTornado WarningBMXLowndes25 min
Dec 29, 12:41 AM CSTTornado WarningBMXMontgomery34 min
Dec 29, 12:52 AM CSTSpecial Weather StatementBMXCalhoun68 min
Dec 29, 12:54 AM CSTSevere Thunderstorm WarningBMXBullock, Elmore, Macon, Montgomery, Tallapoosa66 min
Dec 29, 12:56 AM CSTTornado WarningBMXMontgomery23 min
Dec 29, 1:14 AM CSTTornado WarningBMXMacon31 min
Dec 29, 1:33 AM CSTTornado WarningBMXLee, Macon, Tallapoosa27 min
Dec 29, 1:34 AM CSTSpecial Weather StatementBMXBarbour, Bullock, Pike71 min
Dec 29, 1:43 AM CSTSevere Thunderstorm WarningBMXChambers, Lee, Macon, Russell62 min
Dec 29, 1:57 AM CSTSevere Thunderstorm WarningBMXBarbour, Bullock, Pike, Russell55 min

Nearby

River Flood Warnings in Alabama, 2024Every river flood warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.